Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jan 21, 2021, 7:52 PM MST for Missoula County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 21, 2021, 7:52 PM MST (02:52 UTC)
- Expired
- Jan 21, 2021, 8:30 PM MST
- In force
- 38 min
- Issued by
- NWS Missoula, MT
County Missoula County, MT
The radar
The Missoula radar (KMSX), 38 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
156 WWUS85 KMSO 220252 SPSMSO Special Weather Statement National Weather Service Missoula MT 752 PM MST Thu Jan 21 2021 IDZ005-006-MTZ004>007-043-220330- Southern Clearwater Mountains ID-Northern Clearwater Mountains ID- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Lower Clark Fork Region MT-Butte/Blackfoot Region MT- Potomac/Seeley Lake Region MT- 752 PM MST Thu Jan 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...EAST CENTRAL CLEARWATER...SOUTHEASTERN MINERAL...SOUTHERN MISSOULA AND NORTH CENTRAL GRANITE COUNTIES UNTIL 830 PM MST/730 PM PST/... At 748 PM MST/648 PM PST/, Doppler radar was tracking a line of snow showers along a line extending from Alberton to Bonner-West Riverside. Movement was southeast at 15 mph. Brief reductions in visibility and quickly changing road condition is a short period of time is possible. Highway 93 and highway 12 between Missoula and Florence, as well as Interstate 90 from Missoula to Bearmouth will be impacting the greatest. Locations impacted include... Missoula, Lolo, Nimrod, Lolo Hot Springs and Clinton. LAT...LON 4666 11457 4666 11338 4683 11344 4679 11475 TIME...MOT...LOC 0248Z 331DEG 12KT 4675 11461 4677 11352 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jan 21, 1:47 PM MST, 6 hours 5 minutes earlier.
Area forecast discussion, Jan 21, 1:47 PM MST, 6 hours 5 minutes before
Area Forecast Discussion National Weather Service Missoula MT 147 PM MST Thu Jan 21 2021 .DISCUSSION...Regional radar and satellite imagery show an area of light snow across eastern Washington, northeast Oregon, and north central Idaho this afternoon. Warm surface temperatures (32-34F) have limited accumulations on area roadways so far this afternoon. Light snow will spread across west central Montana and Lemhi County Idaho later this afternoon and evening. The afternoon and evening commute will need to be closely monitored as temperatures fall below freezing this evening. If snow is able to accumulate on roadways, slick travel conditions could occur. Light snow will continue into Friday morning as a surface low moves into central Idaho. The majority of locations south of the I-90 corridor will see accumulations of up to one inch. Isolated snowfall amounts up to 3 inches can not be ruled out, given that light flow events such as today have shown a history of producing snowfall amounts higher than model guidance typically suggests. Nonetheless, 3 inches or more of snowfall remains a low probability outcome for most locations. Cold seasonable temperatures are expected this weekend. High temperatures will reach into the upper 20s to low 30s. Low temperatures Sunday morning will drop into the single digits to low teens across western Montana. Areas along the Divide and across Lemhi County Idaho could drop well below zero if skies clear out and fresh valley snow cover is present Sunday morning. Sunday into Monday, an upper level trough will dig south along the Pacific Northwest coast and will split apart as it moves into California. This system could produce another round of light snowfall, particularly along the Idaho and Montana border. Model ensemble guidance continues to suggest a deep upper level low will dig southward along the British Columbia and Pacific Northwest coast Tuesday into Wednesday. This pattern will place the Northern Rockies under a southwesterly flow. Periodic impulses of moisture will lead to light snowfall events Tuesday and Wednesday next week. These light snowfall events remain difficult to predict and will need to be closely monitored in the days to come. && .AVIATION...Regional radar and satellite imagery show an area of light snow across eastern Washington, northeast Oregon, and north central Idaho this afternoon. Light snow is expected to bring visibility reductions across west central Montana and Lemhi County Idaho between 21/2200Z and 22/0600Z. Most locations south of the I-90 corridor will see accumulations of around one inch. There is a low probability of isolated amounts of up to three inches, including KSMN and KBTM. IFR to MVFR stratus will linger through at least 22/1800Z as the storm system begins to depart the region. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jan 21, 7:52 PM MST, 0 minutes before
Special Weather Statement National Weather Service Missoula MT 752 PM MST Thu Jan 21 2021 IDZ005-006-MTZ004>007-043-220330- Southern Clearwater Mountains ID-Northern Clearwater Mountains ID- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Lower Clark Fork Region MT-Butte/Blackfoot Region MT- Potomac/Seeley Lake Region MT- 752 PM MST Thu Jan 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...EAST CENTRAL CLEARWATER...SOUTHEASTERN MINERAL...SOUTHERN MISSOULA AND NORTH CENTRAL GRANITE COUNTIES UNTIL 830 PM MST/730 PM PST/... At 748 PM MST/648 PM PST/, Doppler radar was tracking a line of snow showers along a line extending from Alberton to Bonner-West Riverside. Movement was southeast at 15 mph. Brief reductions in visibility and quickly changing road condition is a short period of time is possible. Highway 93 and highway 12 between Missoula and Florence, as well as Interstate 90 from Missoula to Bearmouth will be impacting the greatest. Locations impacted include... Missoula, Lolo, Nimrod, Lolo Hot Springs and Clinton. LAT...LON 4666 11457 4666 11338 4683 11344 4679 11475 TIME...MOT...LOC 0248Z 331DEG 12KT 4675 11461 4677 11352
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 9:36 PM MST | Special Weather Statement | MSO | Missoula | 39 min |
| Jan 22, 8:55 AM MST | Special Weather Statement | MSO | Missoula | 65 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.